Alert archive / Hawaii / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Honolulu, HI

October 14, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Oct 14, 2013, 12:07 PM HST for Honolulu County, Hawaii. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2013, 12:07 PM HST (22:07 UTC)
Expired
Oct 14, 2013, 12:30 PM HST
In force
23 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 99 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

970 
WUHW50 PHFO 142207
SVRHFO
HIC003-142230-
/O.NEW.PHFO.SV.W.0002.131014T2207Z-131014T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1207 PM HST MON OCT 14 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1230 PM HST

* AT 1204 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTH
  OF MAKAKILO...OR 16 MILES NORTHWEST OF HONOLULU...AND IS NEARLY 
  STATIONARY.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  KUNIA AND MAKAKILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 2144 15813 2145 15803 2135 15803 2133 15811
TIME...MOT...LOC 2207Z 211DEG 3KT 2141 15809

$$
WROE
1 follow-up statement
278 
WWHW50 PHFO 142228
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1228 PM HST MON OCT 14 2013

HIC003-142237-
/O.EXP.PHFO.SV.W.0002.000000T0000Z-131014T2230Z/
HONOLULU HI-
1228 PM HST MON OCT 14 2013

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF OAHU IN HONOLULU
COUNTY EXPIRES AT 1230 PM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 2144 15813 2145 15803 2135 15803 2133 15811
TIME...MOT...LOC 2227Z 211DEG 3KT 2142 15808

$$

WROE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 10:00 AM HST, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 14, 10:00 AM HST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON OCT 14 2013

.SYNOPSIS...
A LIGHT BACKGROUND FLOW COMBINED WITH UNSTABLE CONDITIONS WILL
PRODUCE A CONVECTIVE WEATHER PATTERN WITH A CHANCE OF THUNDERSTORMS
THROUGH TOMORROW. SEA BREEZES WILL PRODUCE AFTERNOON CLOUDS...
LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS...WHILE LAND
BREEZES WILL BRING PARTIAL CLEARING OVER THE ISLANDS AT NIGHT. A
MORE STABLE LAND AND SEA BREEZE PATTERN WILL PREVAIL DURING THE
SECOND PART OF THE WEEK...WITH UNSTABLE CONDITIONS POSSIBLE AGAIN
HEADING INTO THE WEEKEND.

&&

.DISCUSSION...
AN UNSTABLE CONVECTIVE PATTERN IS EXPECTED TODAY. A SURFACE TROUGH
NORTH OF THE STATE HAS SIGNIFICANTLY WEAKENED THE TRADE WIND FLOW
AND SHIFTED IT OUT OF THE EAST-SOUTHEAST. DAYTIME SEA BREEZES WILL
EASILY OVERPOWER THIS FLOW...LEADING TO AFTERNOON CLOUD BUILD UPS
OVER ISLAND INTERIORS. MEANWHILE...AN UPPER LEVEL TROUGH PASSING
OVERHEAD WILL DESTABILIZE THE ATMOSPHERE...ALLOWING FOR THE THREAT
OF LOCALLY HEAVY SHOWERS AND THUNDERSTORMS. A SPECIAL WEATHER
STATEMENT HAS BEEN SENT HIGHLIGHTING THE POSSIBILITY FOR FUNNEL
CLOUDS OVER CENTRAL AND LEEWARD OAHU. THAT SAID...THUNDERSTORMS...
SOME STRONG...COULD POP UP JUST ABOUT ANYWHERE ACROSS THE STATE
TODAY...BRINGING LOCALLY HEAVY DOWNPOURS AND LIGHTNING.

SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF DURING THE EVENING
AS SEA BREEZES GIVE WAY TO LAND BREEZES. HOWEVER...WE STILL CANNOT
RULE OUT ISOLATED HEAVY SHOWERS AND THUNDERSTORMS AS THE ATMOSPHERE
WILL REMAIN UNSTABLE WITH THE UPPER LEVEL TROUGH OVERHEAD.

TUESDAY WILL BRING A REPEAT OF THE CONVECTIVE PATTERN UNDER A LIGHT
TRADE WIND FLOW. CHANCES FOR HEAVY SHOWERS AND THUNDERSTORMS WILL
REMAIN.

FOR THE REST OF THE WEEK...THE LONGWAVE PATTERN ACROSS THE PACIFIC
WILL MAINTAIN A RATHER WEAK BACKGROUND FLOW OVER THE STATE WITH
PERIODS OF INSTABILITY. COUNT ON A LAND AND SEA BREEZE PATTERN TO
DOMINATE OVER THE ISLANDS...PRODUCING THE GREATEST CHANCES FOR
CLOUDS AND SHOWERS ACROSS INTERIOR SECTIONS EACH AFTERNOON ALONG
WITH PARTIAL CLEARING AT NIGHT. THE UPPER LEVEL TROUGH MOVING
OVERHEAD NOW WILL WEAKEN ON WEDNESDAY AND THURSDAY...PROBABLY
ELIMINATING THE RISK OF THUNDERSTORMS THOUGH LOCALLY HEAVY SHOWERS
COULD REMAIN A POSSIBILITY. ALTHOUGH THE GFS AND ECMWF DISAGREE ON
THE DETAILS...ANOTHER ROUND OF INSTABILITY IS POSSIBLE FOR FRIDAY
INTO THE WEEKEND.

&&

.AVIATION...
MAINLY VFR PREVAILS OVR LAND AREAS THIS MORNING. SCT SHRA/RA
OFFSHORE WITH TOPS 100-150 WILL PERSIST THRU THE PD. AFTERNOON
TSRA/+RA WITH TOPS AOA FL300 IS EXP BTN 23Z-04Z AGAIN TODAY BECMG
SKC AFT 04Z-06Z. ISOL MVFR/IFR CONDITIONS ARE POSSIBLE...MAINLY OVER
INTERIOR/LEEWARD SECTIONS. OFFSHORE/CSTL ZONES MAY ALSO SEE TSRA.
VFR SHOULD PREVAIL FOR MOST TERMINALS TODAY HOWEVER SOME TSRA MAY
DRIFT OVR INVOF PHNL. WINDS AT THE FIELDS SHOULD PERSIST FROM
PREVAILING SEA BREEZE DIRECTIONS THIS AFTERNOON.

&&

.MARINE...
NO SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE WEEK.
THOUGH NORTH SHORE SURF IS DECLINING TODAY...A SERIES OF MOSTLY
MODERATE NORTHWEST SWELLS ARE IN STORE THIS WEEK. THE NEXT SWELL
WILL PEAK TOMORROW...WITH ANOTHER PEAKING DURING THE WEEKEND. THE
LATEST WAVEWATCH III RUN HAS BOOSTED SWELL NUMBERS FOR THE WEEKEND
SWELL. WE WILL HAVE TO MONITOR THE DEVELOPMENT OF THE RESPONSIBLE
LOW OVER THE NEXT COUPLE OF DAYS AS THERE ARE SIGNIFICANT
DIFFERENCES IN THE MODEL DEPICTIONS OF THIS FEATURE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION AND MARINE...WROE
AVIATION...DEJESUS

In the hours before

Special weather statement, Oct 14, 10:02 AM HST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST MON OCT 14 2013

HIZ005-008-010-011-150200-
CENTRAL OAHU-OAHU KOOLAU-OAHU SOUTH SHORE-WAIANAE MOUNTAINS-
1002 AM HST MON OCT 14 2013

WEATHER CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF
THUNDERSTORMS WITH POSSIBLE FUNNEL CLOUDS THROUGH 400 PM HST.

IF THUNDERSTORMS OCCUR...SEEK SHELTER TO PROTECT YOURSELF FROM
LIGHTING. IF FUNNEL CLOUDS EXTEND TO THE GROUND...THEY CAN PRODUCE
DANGEROUS WINDS. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA SOURCES FOR
FURTHER INFORMATION.

WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:16 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 14, 12:02 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 14, 12:24 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Oct 14, 12:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Oct 14, 12:40 PM HSTSpecial Marine WarningHFO35 min
Oct 14, 12:53 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 14, 1:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 14, 1:35 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao28 hr

Nearby

Severe Thunderstorm Warnings in Hawaii, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.